Kansas, 2019Hail and Damaging Wind in Kansas, May 21, 2019
May 21, 2019 · NWS DDC · 7 events in 5 counties and zones
Low topped convection in association of a cold upper level low were strong enough to produce a few funnel clouds early in the afternoon. Later in the afternoon there was enough instability to produce a few thunderstorms with isolated reports of severe weather reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low topped convection in association of a cold upper level low were strong enough to produce a few funnel clouds early in the afternoon. Later in the afternoon there was enough instability to produce a few thunderstorms with isolated reports of severe weather reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 21, 4:54 AM CST, 6 hours 19 minutes earlier.
Area forecast discussion, May 21, 4:54 AM CST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
554 AM CDT Tue May 21 2019
...Updated aviation discussion...
.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Tue May 21 2019
A strong upper level low pressure system was centered over
northern New Mexico early this morning. A deep upper trough
rotating around the southern quadrant of the low was becoming
negatively tilted as it pushed out into west Texas. Through
today, the upper low and trough complex will rotate out to the
northeast across the central High Plains. A broad shield of rain
and thunderstorms was spreading through western and central Kansas
ahead of the upper low. This will continue to lift out through the
area this morning and exit the forecast area shortly after
sunrise. Fog that developed across the forecast area earlier this
evening has been scoured out by the rain. Dense fog was spotty or
off and on at that time. Some fog may redevelop in the wake of
the rain but feel widespread dense fog is not too likely so will
cancel the advisory.
As the storm system lifts out this morning, surface low pressure
and an associated warm front will also pull to the north. South to
southwest winds will increase across the forecast area later this
morning. A cold front will sweep southeast across the forecast
area this afternoon behind the low. With a cold pool aloft over
the area and some daytime heating, showers and thunderstorms are
expected to redevelop later this morning and afternoon. MUCape
values will generally be less than 1000 j/kg but with steep lapse
rates and a fair amount of deep layer shear, especially toward
central Kansas, a few of the storms could become severe with large
hail and possibly a tornado.
Conditions quiet down this evening as the upper system continues to
pull away. With clearing skies and light winds, temperatures over western
portions of the forecast area could very well drop into the mid/upper
30s. If dewpoints drop low enough, some areas of frost could develop.
The next shift will need to monitor this for the possibility of a
frost advisory. Wednesday will be considerably warmer and more pleasant
with light winds.
.LONG TERM...(Wednesday through Monday)
Issued at 400 AM CDT Tue May 21 2019
The upper flow pattern will be conducive for showers and thunderstorms
to develop over parts of the area nearly every day through the Memorial
Day weekend. Thursday looks to be an active severe weather day as a
strong shortwave trough and strong upper level jet lifts out from New
Mexico across the central High Plains. A very unstable airmass along
with strong deep layer shear will likely result in severe thunderstorms
with the potential of large hail and a few tornadoes.
Thunderstorm chances will likely continue nearly every day through
the upcoming holiday weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 553 AM CDT Tue May 21 2019
IFR to LIFR cigs and vsbys will continue into this morning before
lifting as a low pressure system and warm front lift north through
southwest Kansas. Winds will become gusty from the south to southwest
during the day. A cold front will push through the area this
afternoon. Scattered showers and thunderstorms will be possible in
the vicinity of the low and cold front. Conditions will improve to
VFR by this evening.
&&
.HYDROLOGY...
Issued at 400 AM CDT Tue May 21 2019
Will keep the Flash Flood Watch intact through this morning as another
round of rain moves through the area. There will be a chance for
thunderstorms across central Kansas this afternoon. Rainfall rates
and storm coverage should not be as great as Monday so the threat
for flash flooding should diminish by this afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 60 39 80 59 / 80 20 0 40
GCK 56 36 77 54 / 60 10 0 30
EHA 57 40 80 52 / 30 10 0 30
LBL 61 43 82 58 / 40 10 0 30
HYS 57 38 74 55 / 90 30 0 30
P28 67 46 81 65 / 60 20 10 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for KSZ031-045-
046-064>066-077>081-087>090.
&&
SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
HYDROLOGY...Gerard
Hazardous weather outlook, May 21, 4:03 AM CST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
503 AM CDT Tue May 21 2019
KSZ030-031-043>046-061>066-074>081-084>090-221100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
503 AM CDT Tue May 21 2019 /403 AM MDT Tue May 21 2019/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Locally heavy rain will move through central and parts of southwest
Kansas this morning. There will be a threat for flooding with the
rain. See the latest Flash Flood Watch product for additional details.
Scattered thunderstorms are expected to redevelop this afternoon.
A few of these storms could become severe with large hail, damaging
wind and isolated tornadoes. The greatest threat for severe weather
will be around central Kansas.
Low temperatures tonight are expected to dip into the mid and upper
30s over far west central Kansas. Areas of frost will be possible.
Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Freeze: Elevated risk
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Days 2-7 Discussion
-------------------
Scattered thunderstorms are expected to develop late Wednesday night
into Thursday. Severe thunderstorms are expected with the greatest
potential to the east of a Hays to Liberal line. Large hail, damaging
winds, tornadoes and locally heavy rain will be possible.
Days 2-7 Hazards
----------------
* Wednesday
- Lightning: Limited risk
- Severe thunderstorm: Limited risk
- Freeze: Elevated risk
* Thursday
- Flooding: Limited risk
- Lightning: Elevated risk
- Severe thunderstorm: Elevated risk
- Non thunderstorm wind: Limited risk
* Friday
- Lightning: Limited risk
* Saturday
- Lightning: Elevated risk
* Sunday
- Lightning: Elevated risk
* Monday
- Lightning: Limited risk
- Non thunderstorm wind: Limited risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon east of Highway 83.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 21, 8:13 AM CST, 3 hours before
Special Weather Statement
National Weather Service Dodge City KS
913 AM CDT Tue May 21 2019
KSZ030-031-043>046-065-211915-
Trego-Ellis-Scott-Lane-Ness-Rush-Pawnee-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City,
Scott State Lake, Dighton, Ness City, La Crosse, and Larned
913 AM CDT Tue May 21 2019
...A few tornadoes will be possible late this morning and early
this afternoon in north central Kansas...
A cold core upper low will lift cross western Kansas today. As
this upper low interacts with a northward moving warm front this
will create favorable conditions for low top supercells and even a
few tornadoes. Any tornadoes that may develop today likely will
be relatively weak and small. These are extremely difficult to
detect with much lead time.
If a tornado is sighted, first take any necessary safety
precautions, and then report the activity to the National Weather
Service in Dodge City and local law enforcement.
Event by event
3 funnel cloud, 3 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Stafford
- When
- May 21, 11:13 AM CST
- Where
- Stafford County, 1.49 mi SSW of St John
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.000, -98.760
Sections of a roof were blown off a 50 x 150 foot pole barn and deposited 1 to 2 blocks north of the building.
Funnel Cloud, Stanton
- When
- May 21, 11:25 AM CST to 11:26 AM CST
- Where
- Stanton County, 7.62 mi N of Johnson
- Reported by
- Public
- Coordinates
- 37.680, -101.760
A small funnel was observed underneath a shower.
Funnel Cloud, Grant
- When
- May 21, 12:00 PM CST to 12:02 PM CST
- Where
- Grant County, 0.55 mi E of Ulysses
- Reported by
- Public
- Coordinates
- 37.580, -101.360
A small funnel cloud was visible underneath a shower.
Funnel Cloud, Ellis
- When
- May 21, 3:30 PM CST to 3:32 PM CST
- Where
- Ellis County, 9.18 mi W of Antonino
- Reported by
- Storm Chaser
- Coordinates
- 38.770, -99.550
A small funnel was observed.
Hail, Ellis
- When
- May 21, 3:44 PM CST
- Where
- Ellis County, 1.08 mi W of Hays
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.870, -99.340
Hail, Ellis
- When
- May 21, 3:49 PM CST
- Where
- Ellis County, 3.3 mi ENE of Yocemento
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.910, -99.360
Hail, Pratt
- When
- May 21, 4:00 PM CST
- Where
- Pratt County, 1.29 mi ESE of Pratt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.640, -98.710
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 21, 2019EF3 · 13 events
- Rip Current in North Carolina, May 21, 20191 death · 1 event
- Flooding and Heavy Rain in South Dakota, May 21 to 27, 2019$5.2 million · 22 events
- Damaging Winds in Missouri, May 21, 2019$74,000 · 87 kt wind · 4 events
- Tornadoes and Hail in Missouri, May 21 to 22, 2019EF1 · 15 events
- Tornado and Flooding in Kansas, May 21, 2019EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, May 21 to 22, 20191 injured · 74 kt wind · 21 events
- Flooding and High Wind in Missouri, May 21, 201952 kt wind · 19 events
- High Wind in Iowa, May 21, 201960 kt wind · 10 events
- High Wind in Texas, May 21, 201956 kt wind · 8 events
- High Wind in California, May 21 to 22, 201969 kt wind · 6 events
- Tornado and Damaging Winds in Illinois, May 21, 2019EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837136, 837129, 837130, 837132, 837133, 837134, 837135.